Alert archive / Kansas / Wind Advisories in 2007

Wind Advisory 25, NWS Wichita, KS

October 21, 200712 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 21, 2007, 2:25 AM CDT for 12 counties in Kansas. It took effect at Oct 21, 2007, 3:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2007, 2:25 AM CDT (07:25 UTC)
In effect from
Oct 21, 2007, 3:00 AM CDT
Expired
Oct 21, 2007, 10:36 AM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
728 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 210725
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT SUN OCT 21 2007

...A VERY WINDY MORNING IS EXPECTED ACROSS AREAS EAST OF THE
KANSAS TURNPIKE...

.A STRONG COLD FRONT WILL BE PLOWING ITS WAY THROUGH SOUTH CENTRAL
AND SOUTHEAST KANSAS THIS MORNING. AHEAD OF THIS FRONT...STRONG
SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED WITH SPEEDS OF 30 TO 35
MPH WITH GUSTS NEAR 45 MPH. 

KSZ053-069>072-093>096-098>100-211530-
/O.NEW.KICT.WI.Y.0025.071021T0800Z-071021T1800Z/
CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...COTTONWOOD FALLS...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...WINFIELD...
ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...
COFFEYVILLE...INDEPENDENCE...PARSONS
225 AM CDT SUN OCT 21 2007

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. 

STRONG SOUTH WINDS AT 30 TO 35 MPH WILL PERSIST ACROSS AREAS
MAINLY EAST OF THE KANSAS TURNPIKE THIS MORNING. SOME GUSTS TO 45
MPH WILL BE POSSIBLE AT TIMES. AS THE FRONT MOVES THROUGH THE AREA...THE
WIND WILL BEGIN TO SLACKEN AND TURN TO THE NORTH AT SPEEDS OF 20
TO 30 MPH LATE THIS MORNING OR EARLY THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES ON WEST TO EAST ORIENTED ROADWAYS. USE EXTRA CAUTION.

$$
COX
1 follow-up statement
000 
WWUS73 KICT 211536
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1036 AM CDT SUN OCT 21 2007


KSZ053-069>072-093>096-098>100-211645-
/O.CAN.KICT.WI.Y.0025.000000T0000Z-071021T1800Z/
CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...COTTONWOOD FALLS...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...WINFIELD...
ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...
COFFEYVILLE...INDEPENDENCE...PARSONS
1036 AM CDT SUN OCT 21 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WINDS ARE NO LONGER EXPECTED TO REACH ADVISORY CRITERIA. 

$$

HOWERTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 20, 11:46 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 20, 11:46 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1146 PM CDT SAT OCT 20 2007

.AVIATION...
FOR THE 06Z TAF SUITE...LOW LEVEL WIND SHEAR REMAINS THE MAIN
CONCERN FOR THE FIRST 6 TO 9 HOURS OF VALID PERIOD. DEEP SURFACE
LOW WAS LOCATED BETWEEN HLC AND GLD AT 04Z...WITH THE ASSOCIATED
COLD FRONT MOVING STEADILY SOUTHEAST ACROSS NORTHWEST KANSAS.
TIGHT GRADIENT WILL KEEP SOUTH WINDS HOWLING THROUGH THE PREDAWN
HOURS OF EARLY SUNDAY MORNING. AREA PROFILER NET AND 88D-VAD WINDS
SHOWED 60 TO 70 KT SOUTH-SOUTHWEST FLOW AT 3-4K FT OFF THE GROUND
ACROSS CENTRAL AND EASTERN KANSAS. DESPITE BRISK/GUSTY NEAR SURFACE
FLOW...THIS WOULD SUGGEST WE ARE PROBABLY MEETING LOW LEVEL WIND
SHEAR CRITERIA WITHIN 2K FT OF THE GROUND. WILL CONTINUE THIS
MENTION IN ALL TAF SITES UNTIL CLOSE TO DAWN...WHICH WILL COINCIDE
CLOSE TO FRONTAL PASSAGE AND/OR BREAK DOWN/LESSENING OF WIND WITH
NOCTURNAL LOW LEVEL JET.

OTHERWISE...GENERALLY VFR CONDITIONS UNTIL LATE IN FORECAST VALID
PERIOD...WHEN POST-FRONTAL MOISTURE/LIFT WILL RESULT IN SCATTERED
AREAS OF LIGHT RAIN WITH LOWER MVFR CIGS POSSIBLE AS STRONGER LOW
LEVEL COLD ADVECTION PATTERN DEVELOPS/OVERSPREADS THE AREA.

KED

&&

.PREV DISCUSSION... /ISSUED 649 PM CDT SAT OCT 20 2007/

AVIATION...
FOR THE 00Z TAF SUITE...STRONG LOW LEVEL WINDS AND WIND SHEAR
WITHIN THE LOWEST 2K FT THE MAIN CONCERN TONIGHT. TIGHT SURFACE
GRADIENT AHEAD OF APPROACHING COLD FRONT WILL ENSURE GUSTY SOUTH
WINDS FOR FIRST HALF OF VALID PERIOD. MAIN CONCERN IS WITH NEAR
SURFACE FLOW THIS EVENING AND POTENTIAL FOR SOME DECOUPLING TO
INCREASE WIND SHEAR. FOR NOW HAVE INCLUDED WIND SHEAR ALL NIGHT
AT KCNU AND MAINLY POST MIDNIGHT FOR KICT/KHUT/KSLN AS FRONT GETS
CLOSER.

OTHERWISE...VFR CONDITIONS THRU FORECAST VALID PERIOD ALL SITES.
FROPA JUST BEFORE DAWN IN CENTRAL KANSAS...AND LATE MORNING FOR
SOUTH CENTRAL KANSAS. FRONT WILL PROBABLY TAKE UNTIL MID-AFTERNOON
IN SOUTHEAST KANSAS. SOME MVFR CIGS POSSIBLE AT KRSL LATE IN THE
PERIOD BEHIND FRONT...THOUGH HAVE PRECLUDED MENTION FOR NOW.

KED

PREV DISCUSSION... /ISSUED 242 PM CDT SAT OCT 20 2007/

DISCUSSION...

FORECAST CHALLENGES FOCUS ON TIMING OF FRONT ON SUNDAY AND MOVEMENT
OF MID/UPPER LEVEL WAVE EARLY NEXT WEEK AND HOW THAT MOVEMENT
IMPACTS CLOUDINESS... PRECIPITATION CHANCES AND TEMPERATURES.

TONIGHT - SUNDAY:
SOUTHERLY FLOW WILL DRAW UP SOME MOISTURE INTO THE AREA AND WILL
HELP TO KEEP TEMPERATURES ABOVE NORMAL FOR MOST AREAS. MODEL
PREFERENCE FOR FRONTAL TIMING IS THE NAM AS IT SEEMS TO HAVE
INITIALIZED THE BEST AND SEEMS TO BE HANDLING CURRENT CONDITIONS
BETTER. THE FRONT IS EXPECTED TO START TRACKING THROUGH CENTRAL
KANSAS EARLY SUNDAY MORNING AND PROGRESS THROUGH SOUTHEAST KANSAS BY
00Z MONDAY. WITH COOLER AIR STREAMING IN BEHIND THE FRONT DURING THE
DAY... NON-DIURNAL TEMPERATURES ARE EXPECTED FOR MAINLY CENTRAL
KANSAS. IT IS A TRICKY TEMPERATURE FORECAST GIVEN FRONTAL TIMING BUT
PARTS OF CENTRAL KANSAS MAY NOT MAKE IT OUT OF THE 50S WITH
LITTLE RECOVERY DURING THE DAY TIME HOURS. MOST... IF NOT ALL...
OF THE PRECIPITATION SUNDAY LOOKS TO BE POST FRONTAL AS THE UPPER
WAVE MOVE THROUGH AND THE AREA MOVES UNDER THE RIGHT REAR QUAD OF
THE UPPER JET.

MONDAY - TUESDAY:
GFS ENSEMBLE MEMBERS REALLY BEGIN TO DIVERGE BY MONDAY EVENING AND
ONLY GETS WORSE WITH TIME WITH REGARDS TO HOW IT HANDLE THE UPPER
LOW. BY TUESDAY MORNING THE STANDARD DEVIATION IN THE 500MB HEIGHTS
ARE NEARLY 120 METERS. THE ECMWF ALSO SHOWS A UPPER LEVEL CUTOFF LOW
BUT IT INITIALLY PROGRESSES THE WAVE INTO THE LOWER MISSISSIPPI
VALLEY BEFORE WAFFLING IT BACK WEST. THE INITIAL PREFERENCE FOR THIS
TIME FRAME WAS TO FAVOR THE GFS BUT AS STATED EARLIER THE NAM
SEEMS TO BE HANDLING THE SYSTEM BETTER AND THE NAM PROGRESSES THE
WAVE... WITHOUT CUTTING IT OFF... TO THE EAST. WITH ALL THAT SAID
WE HAVE TRENDED TOWARD THE NAM WHICH MEANS DECREASING POPS AND
CLOUDS QUICKER AND WARMING TEMPERATURES... ESPECIALLY FURTHER
WEST... FASTER. IN REALITY... THE FORECAST DEPICTS A COMPROMISE OF
THE GFS AND NAM. NEEDLESS TO SAY THE CONFIDENCE IN THIS PERIOD IS
LOW.

WEDNESDAY - FRIDAY:
WITH SUCH LITTLE CERTAINTY IN HOW THE MIDDLE PART OF THE FORECAST
WILL PLAY OUT VERY FEW CHANGES WERE MADE TO THE EXTENDED. BOTH THE
GFS AND THE ECMWF HANG ONTO THE CUTOFF LOW AND MEANDER IT THROUGH
THE MISSISSIPPI VALLEY. THE RESULT IS TO CONTINUE A GRADIENT OF
TEMPERATURES FROM COOLER ACROSS SOUTHEAST TO WARMER IN CENTRAL AND
PARTS OF SOUTH CENTRAL KANSAS. WE ALSO KEPT THIS PERIOD DRY DUE
TOO UNCERTAINTY BUT EVEN IF THE UPPER LOW DOES CUT OFF IT WILL
LIKELY BE TOO FAR EAST TO LEAD TO PRECIPITATION CHANCES FOR OUR
NECK OF THE WOODS.

CDB

AVIATION...
VFR CONDITIONS EXPECTED THROUGHOUT THE PERIOD. GUSTY WINDS WILL
LIKELY OCCUR AT MOST SITES MOST IF NOT ALL NIGHT UNTIL JUST PRIOR
FRONTAL PASSAGE. SCATTERED-BROKEN STRATOCUMULUS DECK EXPECTED
BEHIND FRONT. THERE IS AN OUTSIDE CHANCE OF MVFR CEILINGS AT
KRSL...HOWEVER OPTED TO ONLY GO SCT015 BKN040 FOR NOW DUE TO
LOW PROBABILITY. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  68  43  54 /   0  20  70  30
HUTCHINSON      58  61  43  54 /  10  20  60  30
NEWTON          61  65  42  53 /   0  20  70  40
ELDORADO        62  68  42  53 /   0  20  70  40
WINFIELD-KWLD   63  69  43  56 /   0  20  70  40
RUSSELL         52  53  41  55 /  10  30  40  20
GREAT BEND      53  55  40  55 /  10  30  50  20
SALINA          57  58  41  53 /  10  30  60  30
MCPHERSON       58  59  42  53 /  10  20  60  30
COFFEYVILLE     61  76  47  54 /   0  10  60  60
CHANUTE         61  75  45  52 /   0  10  60  60
IOLA            61  74  45  52 /   0  10  60  60
PARSONS-KPPF    61  76  47  53 /   0  10  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 20, 8:41 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT SAT OCT 20 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
841 PM CDT SAT OCT 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/CDB

Nearby

Wind Advisories in Kansas, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.